Can His Drugs Affect Her Through Intercourse?
Posting Date: 07/22/2002
Q. My husband was recently diagnosed with diabetes. Now I am having health issues myself and my doctor is grasping at straws.
At first he thought it was a thyroid problem, then menopausal symptoms, but neither panned out. Could my husband?s medicine be passing to me through intercourse and causing some reaction in my body? He is taking pentoxifylline, Lotensin and lente insulin.
A. Women occasionally react to a medicine in their husband's semen, even though the concentration is usually very low. Those who are allergic to penicillin, for example, might experience a reaction such as hives, burning or itching.
The medications your husband is taking are unlikely to produce such an allergy. But one way to test this possibility is to have him wear a condom during intercourse and see whether the problem clears up.
Q. We will soon be leaving for a family beach vacation. Normally I don?t spend a lot of time out in the sun because I am fair and burn easily. My pharmacist warned me that my blood pressure medicine (Altace) could make me more sensitive to the sun. As a result I look pale compared to everyone else.
I have seen ads for sunless tanning products. If I start now, will that help me avoid getting burned at the beach?
A. Sunless tanning products can produce a nice-looking bronze color. This not a true tan, though, and will not protect you from a sunburn.
Many drugs can make the skin more vulnerable to the sun?s rays. Altace is just one of them. You will need a high-SPF sunscreen plus protective clothing. Don?t forget a hat and sunglasses, and avoid the beach during the middle of the day.
We?re sending you our Guide to Skin Care which lists many medicines that sensitize the skin to the sun and offers favorite sunless tanning products and sunscreens. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped, self-addressed envelope: Graedons' People's Pharmacy, No. S-28, P. O. Box 52027, Durham, NC 27717-2027.